• Users Online: 165
  • Print this page
  • Email this page


 
 
Table of Contents
CASE REPORT
Year : 2018  |  Volume : 11  |  Issue : 1  |  Page : 40-41

Rare complications of severe mucositis and psychosis with levetiracetam in an emirati child with acute lymphoblastic leukaemia


Department of Pediatric Hematology-Oncology, Dubai Hospital, Dubai, United Arab Emirates

Date of Web Publication29-Mar-2018

Correspondence Address:
Dr. Anjan Madasu
Paediatric Haematology Oncology Unit, Dubai Hospital, Dubai
United Arab Emirates
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.7707/hmj.741

Rights and Permissions
  Abstract 


We report on a 10-year-old Emirati child with T-cell acute lymphoblastic leukaemia who developed severe mucositis and psychosis while taking levetiracetam. The child was diagnosed with T-cell acute lymphoblastic leukaemia on 9 May 2014 and was started on chemotherapy in accordance with the ALL-BFM 95 protocol. During induction chemotherapy, he developed seizures thought to be due to posterior reversible encephalopathy syndrome, and after neurology consultation, he was started on levetiracetam. He developed severe mucositis and psychosis while on levetiracetam, which was resolved by discontinuing treatment with this medication. Levetiracetam has been used to treat seizures in children with cancer because of its low reported side effects and compatibility with chemotherapy. Severe mucositis and psychosis are two serious complications associated with levetiracetam. This is the first reported case in the literature of an Emirati child with leukaemia developing severe mucositis and psychosis when taking levetiracetam.

Keywords: Leukemia, levetiracetam, mucositis, psychosis


How to cite this article:
Madasu A, Rana A, Humad H, Banat S, Al Jassmi A. Rare complications of severe mucositis and psychosis with levetiracetam in an emirati child with acute lymphoblastic leukaemia. Hamdan Med J 2018;11:40-1

How to cite this URL:
Madasu A, Rana A, Humad H, Banat S, Al Jassmi A. Rare complications of severe mucositis and psychosis with levetiracetam in an emirati child with acute lymphoblastic leukaemia. Hamdan Med J [serial online] 2018 [cited 2018 Oct 19];11:40-1. Available from: http://www.hamdanjournal.org/text.asp?2018/11/1/40/228867




  Introduction Top


Acute management of seizures is crucial if permanent neurological sequelae are to be prevented. In children with cancer, antiepileptic medication has been preferred because its interaction with chemotherapy is minimal.

Levetiracetam is a pyrrolidine derivative antiepileptic drug, which is chemically different from all other anticonvulsant agents. It has a novel mechanism of action that does not involve inhibitory and excitatory neurotransmission. Levetiracetam works by binding SV2A, an integral membrane protein present on synaptic vesicles, preventing synaptic vesicle release,[1] thereby impeding conduction across the synapse. Studies have demonstrated that intravenous levetiracetam has a favourable safety and pharmacokinetic profile, and it has been shown to be consistent with orally administered levetiracetam in adult participants.[2],[3]

Weinstock et al.[4] conducted an open-label, single-arm, multicentre, safety, tolerability and pharmacokinetic study of intravenous levetiracetam in children with epilepsy. The 52 participants enrolled in the study ranged in age from 1 month to 16 years. No significant adverse events were reported, and the drug was well tolerated in this population.

Multiple case reports, case series and retrospective studies focusing on children have reported the efficacy and tolerability of intravenous levetiracetam in acute seizure management, both as adjunctive treatment and as monotherapy.

Levetiracetam has also been used for busulfan-induced seizure prophylaxis in children undergoing haematopoietic stem cell transplantation.[5]


  Case Report Top


We report on a 10-year-old Emirati boy who presented with a mediastinal mass and signs of superior vena cava syndrome. Investigations showed that he had T-cell acute lymphoblastic leukaemia and ALL-BFM 95 chemotherapy was instituted on 9 May 2014. On day 29 of induction chemotherapy, he was admitted to hospital as a result of sudden onset of seizures. He had involuntary clonic movements on the left side of the body with a loss of consciousness lasting 10 min; the seizures were aborted by diazepam. Immediate computerised tomography (CT) of the brain was carried out to rule out a bleed.

CT of the brain showed evidence of multiple hypodense shadows in the right parietal occipital region with ill-defined margins and minimal perifocal oedema causing a compression effect on the right occipital horn of the lateral ventricles and effacement of the nearby sulci and gyri. Another faint hypodense shadow was seen in the left occipital region.

With the advice of the neurologist, we started him on a course of levetiracetam at 10 mg/kg once a day. The findings of subsequent magnetic resonance imaging of the brain were consistent with posterior reversible encephalopathy syndrome.

He continued to have intermittent episodes of seizures with hallucinations (visual and auditory). The dose of levetiracetam was hence increased to 10 mg/kg twice a day. On the 2nd day after increasing the dose, he developed throat pain, progressing to Grade IV oral mucositis in the following 96 h, which was managed symptomatically. The blood counts recovered with an absolute neutrophil count of 1400/mm 3. The seizures stopped, but he continued to experience hallucinations.

On reviewing the literature, we could not find any reports of mucositis and hallucinations associated with the use of levetiracetam in children; however, the product insert information did mention these as rare side effects.

Owing to the adverse symptoms, we discontinued this medication and within 72 h all of his symptoms had resolved. No further antiepileptic medication was given.

The end of induction bone marrow test showed that his disease was in remission. We hence continued chemotherapy as per the protocol, which he tolerated very well.


  Discussion Top


Levetiracetam has often been used for seizures in children with cancer because it has fewer reported side effects and is compatible with chemotherapy. We found severe mucositis with psychosis in an Emirati child with leukaemia who was receiving chemotherapy, symptoms that were resolved with the discontinuation of levetiracetam.

This is the first reported case in the literature of a link between severe mucositis with psychosis and levetiracetam in the Middle Eastern child with leukaemia.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Lynch BA, Lambeng N, Nocka K, Kensel-Hammes P, Bajjalieh SM, Matagne A, et al. The synaptic vesicle protein SV2A is the binding site for the antiepileptic drug levetiracetam. Proc Natl Acad Sci U S A 2004;101:9861-6.  Back to cited text no. 1
[PUBMED]    
2.
Ramael S, Daoust A, Otoul C, Toublanc N, Troenaru M, Lu ZS, et al. Levetiracetam intravenous infusion: A randomized, placebo-controlled safety and pharmacokinetic study. Epilepsia 2006;47:1128-35.  Back to cited text no. 2
[PUBMED]    
3.
Ramael S, De Smedt F, Toublanc N, Otoul C, Boulanger P, Riethuisen JM, et al. Single-dose bioavailability of levetiracetam intravenous infusion relative to oral tablets and multiple-dose pharmacokinetics and tolerability of levetiracetam intravenous infusion compared with placebo in healthy subjects. Clin Ther 2006;28:734-44.  Back to cited text no. 3
    
4.
Weinstock A, Ruiz M, Gerard D, Toublanc N, Stockis A, Farooq O, et al. Prospective open-label, single-arm, multicenter, safety, tolerability, and pharmacokinetic studies of intravenous levetiracetam in children with epilepsy. J Child Neurol 2013;28:1423-9.  Back to cited text no. 4
    
5.
Soni S, Skeens M, Termuhlen AM, Bajwa RP, Gross TG, Pai V, et al. Levetiracetam for busulfan-induced seizure prophylaxis in children undergoing hematopoietic stem cell transplantation. Pediatr Blood Cancer 2012;59:762-4.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case Report
Discussion
References

 Article Access Statistics
    Viewed229    
    Printed15    
    Emailed0    
    PDF Downloaded34    
    Comments [Add]    

Recommend this journal